Most Read Articles
Saras Ramiya, 15 Apr 2017
After being introduced to Malaysia 10 years ago, Bio-Oil has established itself as a staple skincare brand.
Jenny Ng, 05 Aug 2015
Concerns emerge over combining antidepressants with non-steroidal anti-inflammatory drugs (NSAIDs) as a study shows an increased risk of intracranial haemorrhage (ICH) in these patients. 
01 Oct 2015
BLACKMORES ESSENTIAL LIVO – Phosphatidylcholine, Zinc and Chromium Capsules
Debra Kennedy, 01 Jun 2014

Pregnant women do not need to suffer unnecessary pain or potentially dangerous fever for fear of their taking medications that may be harmful to their unborn baby. Healthcare providers should be confident when prescribing appropriate treatment to such women during pregnancy.

Risk factors for relapse after discontinuation of antiepileptic drugs

06 Aug 2017

Patients receiving more than one antiepileptic drug (AED) and who had started AED treatment more than 6 months after the first syndrome are at a higher risk of recurrence after discontinuation of medication, a new study has shown.

Of 292 epileptic patients who had been seizure-free for more than 2 years, 97 continued AED while 195 were withdrawn from AED treatment. Among patients who ceased AED treatment, 119 had relapsed, resulting in a relapse rate of 34.4 per 100 person-years.

Compared with patients who did not relapse, those who received first treatment more than 6 months after epilepsy diagnosis (p=0.021) and who had an established aetiology (p=0.03) had significantly higher risks of relapse.

Patients who received more than one type of AED before discontinuation (p=0.083), who were not immediately seizure-free after AED initiation (p=0.063) and who changed AED regimens (p=0.070) were at moderately elevated risks of relapse.

Cox proportional hazard regression showed that those who received more than one type of AED drug (hazard ratio [HR], 2.53; 95 percent CI, 1.24 to 5.16; p=0.011) and whose epilepsy was more than 6 months long before AED initiation (HR, 1.47; 1.004 to 2.15; p=0.048) had higher risks of recurrence after AED withdrawal.

Study participants were recruited from the Department of Neurology in Huashan hospital in Shanghai, China. Epilepsy patients were followed-up through interviews, telephone conversations and medical records.

Only patients between the ages of 14 and 80 years, who had received stable doses of one or two AEDs, and who were seizure-free for at least 2 years were included. Exclusion criteria was a history of irregular AED treatment.

Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Pharmacy - Malaysia digital copy today!
DOWNLOAD
Editor's Recommendations
Most Read Articles
Saras Ramiya, 15 Apr 2017
After being introduced to Malaysia 10 years ago, Bio-Oil has established itself as a staple skincare brand.
Jenny Ng, 05 Aug 2015
Concerns emerge over combining antidepressants with non-steroidal anti-inflammatory drugs (NSAIDs) as a study shows an increased risk of intracranial haemorrhage (ICH) in these patients. 
01 Oct 2015
BLACKMORES ESSENTIAL LIVO – Phosphatidylcholine, Zinc and Chromium Capsules
Debra Kennedy, 01 Jun 2014

Pregnant women do not need to suffer unnecessary pain or potentially dangerous fever for fear of their taking medications that may be harmful to their unborn baby. Healthcare providers should be confident when prescribing appropriate treatment to such women during pregnancy.